Please provide a little background on how you got into doing research on people with HIV and, in particular, lipoatrophy.
I have a Ph.D. in nutrition, and I started doing research in HIV infection back in the early '90s, back when wasting was the major metabolic and nutritional complication of HIV, and we were trying to figure out what was contributing to wasting, what the nature of weight loss was and what the metabolic consequences are of wasting.
When the protease inhibitor era began, we thought we were going to be out of business. We thought wasting was going to be a thing of the past, and we were going to have to look for other areas to do research, but, of course, the new treatments opened up a whole new set of metabolic complications, and so we switched our research focus from weight loss to morphologic alterations and also metabolic complications.
Well, I was thinking about this as I was driving across the Bay Bridge this morning. Here we are 10 years into the HAART [highly active antiretroviral therapy] era, and there are still a lot of things about lipoatrophy and fat distribution abnormalities in general that we really don't understand. I think it's become pretty clear that the nucleoside analogs, particularly the D-drugs [d4T (stavudine, Zerit), ddC (zalcitabine, Hivid), ddI (didanosine, Videx)], the thymidine analogs, are a major contributor to lipoatrophy, but there are still some studies, including an ACTG [AIDS Clinical Trials Group] study that I was involved with, suggesting that the addition of a protease inhibitor can accelerate lipoatrophy. It's still not clear what the contribution of protease inhibitors is to lipoatrophy or to fat accumulation. I think that's still something that deserves further research, but as far as treatments for lipoatrophy, I assume that's the main thing you want to get at.
But also, if you have some interesting ideas about what you think may cause it, and also the different mechanisms involved. It'd be great to have you talk some more about d4T, AZT (zidovudine, Retrovir), possibly ddI, and the protease inhibitor connection. And then, do you feel that it's settled, that it's a mitochondrial toxicity problem or that it actually could be other things?
Yes, all good questions. I'll attack the mitochondrial type of questions first. Then you'll probably need to remind me about the other parts of it. You know, the mitochondrial toxicity theory makes a lot of sense, and I think there are studies linking lipoatrophy with mitochondrial toxicity, but it's not clear to me whether that's the whole problem. Part of what I think we're going to learn from studies that are going on now and may be coming out in the next couple of years is to see whether treatments that specifically address mitochondrial functions, such as supplementation with uridine, whether those treatments can reverse lipoatrophy, and that, in my mind, would provide further evidence that there is mitochondrial involvement in lipoatrophy. The fact that there is an association between the use of protease inhibitors and apparently accelerated lipoatrophy suggests to me that there are other mechanisms working, as well. There have been some in vitro studies suggesting that when you add protease inhibitors to fat cells, they can increase the rate at which fat breaks down -- the rate of lipolysis -- and so that's a potential mechanism, as well, that may be operating completely independently of the effects of d4T and AZT and potentially ddI on mitochondrial replication. So it may be multiple factors that are either additive or synergistic that could be contributing to the fat loss.
For people who are under the impression that it's d4T or AZT and have switched off of those drugs, if it turns out to also be a protease inhibitor link and they're still taking that, what does that indicate? Correct me if I'm wrong, but a fair number of patients feel that they've seen lipoatrophy stop by going off those drugs.
Do you think that's true?
Yes, I think studies have shown that switching from d4T, AZT, to either abacavir [Ziagen] or, more recently, tenofovir [Viread], has reversed some of the lipoatrophy. Now, whether those drugs are fat friendly or fat neutral or just less toxic, it's not clear yet, but I think the evidence from the switch studies that have been performed to date shows that switching from those drugs can result in some improvement. [However] the improvement is slow. It takes years to evolve, and so whether there's going to be full restoration of pre-treatment fat levels is unclear yet, but . it doesn't surprise me that it takes a long time for these changes to reverse, because the changes occurred, to begin with, over years. You don't suddenly wake up one morning and find yourself lipoatrophic. It's not like turning a faucet on and off. These changes took quite a while to evolve, and so, as I said, it's logical to expect that it's going to take quite a while to reverse.